Severe gamma-hydroxybutyrate withdrawal: a case report and literature review
Related Experiment Video
Updated: Oct 17, 2026

Chronic Intermittent Ethanol Vapor Exposure Paired with Two-Bottle Choice to Model Alcohol Use Disorder
Published on: June 23, 2023
K Craig1, H F Gomez, J L McManus
1Department of Emergency Medicine of St. Luke's-Roosevelt Hospital, New York, New York, USA.
Abstract:
We report a case of gamma-hydroxybutyrate (GHB) withdrawal resulting in severe agitation, mental status changes, elevated blood pressure, and tachycardia hours after stopping chronic use of GHB. The patient admitted to substantial GHB abuse on a daily basis for 2.5 years. Previous attempts at cessation reportedly resulted in diaphoresis, tremors, and agitation. The patient's symptoms, negative polypharmacy history, and negative urine and blood toxicological analysis for alcohol, benzodiazepines, sedative-hypnotics, or other substances suggested the diagnosis of GHB withdrawal. Later analysis of a patient drug sample confirmed the presence of GHB. The patient required 507 mg of lorazepam and 120 mg of diazepam over 90 h to control agitation. This is one of the few reported cases of GHB withdrawal and one of the most severe. Given the increasing use of GHB, more cases of severe GHB withdrawal should be anticipated.
Related Concept Videos
Hyperosmolar Hyperglycemic State
Diabetic Ketoacidosis l: Introduction
Drug Toxicity: Overview
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Drug Toxicity: Risk factors
Hypoglycemia and Glucagon

